Rss Feed
Tweeter button
Facebook button
Webonews button

To Your Good Health: Some use opiates appropriately for pain | The …

Dear Dr. Roach: I am an 82-year-old woman. In 2002, I had a triple bypass. Something went wrong, and I have been in almost constant pain ever since. The pain is in my chest wall. I also have other health issues, including atrial fibrillation.

My cardiologist recommended pain medicine doctors, who have prescribed many different medications over the years, including: physical therapy, chiropractors, over-the-counter pills, analgesic gels, and opiates, including fentanyl patches, oxycodone and morphine. Also, I had a neurostimulator embedded in my back, which did not work, and then in my chest, which also did not relieve my pain.

The only medicine that seems to work is morphine. I have built up a very great tolerance over the years. I have been prescribed 90 mg every four hours for many years, but since the opioid scare, the pharmacist will not fill a prescription for that amount.

On my own, I have cut down to 60 mg every four hours, which seems to be OK for now. Otherwise, I am very careful and have had no problems. Yes, the medication works quite well, even though nothing is perfect.

This past month, I think I may have had minor withdrawal symptoms from lowering my dosage, but nothing too serious. I function quite well. I enjoy life and have no problem taking care of myself. So far, so good.

I have been referred to an addiction specialist, who says I should stop taking morphine almost immediately. He says I should be hospitalized for a week or so during withdrawal. He will prescribe Suboxone to alleviate any pain. The doctor says this is 90 to 95 percent effective.

I am concerned that this might interfere with other meds that I am taking, like amiodarone and metoprolol, and I’m afraid of the nausea and other pains I might experience during withdrawal.

I realize that morphine latches onto pain and makes it worse. The doctors told me they definitely would tell their grandmothers to do this. At this time of my life and being an addict, I want to continue taking my meds as is. I do not want to go through major discomfort.

Also, if I may be a little sarcastic, if Suboxone is so wonderful, why do so many people relapse? Will I be expected to go to Narcotics Anonymous meetings? — L.L.

Answer: The reasons for the current crisis in opiates are many, and physician over-prescribing is a significant one.

Similarly, solutions must include less inappropriate prescribing of opiates, which are not the best choice for long-term pain management for most people.

However, there are people who do require opiates, people for whom there are no good substitutes. Criteria for continuing opiate prescription in the long term include the following: successful pain reduction, as measured by a clear and sustained improvement on pain scales; absence of serious side effects from opiates; and clear and ongoing communication about mitigating risks to the patient and family members, including the availability of naloxone for reversal in the case of overdose.

I am concerned that people like you, who are functioning well on a stable dose of opiates, are at risk for not having good pain control with alternative methods. That does not mean it may not be worth a trial of alternatives. But we must use care to avoid harming the people who do well using opiates appropriately.

My booklet on back problems gives an outline of causes and treatments. Order a copy by writing:

Dr. Roach, Book No. 303, 628 Virginia Dr., Orlando, FL 32803.

Enclose a check or money order for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

Article source: https://www.dcourier.com/news/2018/jun/12/your-good-health-some-use-opiates-appropriately-pa/

Speak Your Mind

*